“Dear Experts: ’”I took the Depo shot last month for the first time and up until just recently, I’ve had all the awful side effects: cramping, mood swings, headaches, everything. Is it just because it was my first time getting the shot or will this happen all over again after the next injection?”
Depo Provera is a very effective form of birth control when used correctly but many women report side effects such as irregular bleeding, mood swings, cramping, and weight gain. When counseling women on this form of birth control, it should be stressed that the side effects may take 6-12 months to resolve.
The Depo Provera shot works by releasing a hormone-progestin-that prevents the release of an egg each month. Progestin also causes the cervical mucus to become thicker to prevent sperm from entering the uterus. Lastly, with no egg production, the lining of the uterus does not get thick every month and over time, women who choose Depo Provera will stop having a monthly menstrual period.
These side effects are normal but can be frustrating to women.
Side effects that are not normal are:
- a new lump in your breast;
- major depression;
- migraine with aura — seeing bright, flashing zigzags, usually before a very bad headache;
- pus, pain for many days, or bleeding where you were given the shot;
- unusually heavy or prolonged vaginal bleeding;
- yellowing of the skin or eyes.
Talk to your provider about any side effects that you are experiencing. Hope this helps!